August, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads
Painful PUVA and Dr. Tirant Experience
from Suzanne B.

Hello, I'm Suzanne from Melbourne, Australia. Just a brief rundown on my P situation: I’ve had it since I was 13 (related to onset of puberty, apparently) and am now 47, and it keeps getting worse. I've been having PUVA treatments two times a week at a public hospital outpatient clinic for the last two months and also using cortisone cream prescribed by the derm there. Now the P has become unbearable — beyond just itchy; very red and PAINFUL. Has anyone had a similar experience with PUVA? I have gone back to using coal tar lotions to get some relief. Sometimes I think P gets worse here in the Melbourne winter, which is dry and very cold.

I have also tried treatment with Dr. Michael Tirant here in Melbourne in the past, and found it very helpful. The treatment was easy, and also PLEASANT — products smell great and feel good, as well as being effective. But I found it expensive to use, so I am slowly putting a few dollars together in order to go back to Dr. Tirant. I also found his consultation (cost $60) rather perfunctory ("What? Not taking any before-and-after photos?")

Anyway, I would like to hear if anyone has had a bad time with PUVA treatment, and if so, what they did to GET OVER IT. -Suzanne B.

*****

Background: Dr. Tirant’s Treatment in Australia 

Ed’s Response: A quote from the National Psoriasis Foundation’s booklet titled PUVA seems to specifically address your side effect:

[I]n some patients a deep, nagging itch will follow PUVA treatments because the nerves in the skin have been temporarily damaged. Antihistamines, baths with oilated oatmeal products or application of topical products with capsaicin, an extract of hot peppers, may help.

I was amused in one of those why-am-I-not-surprised? ways when I read your description of Dr. Tirant’s consultation as "perfunctory." I suppose his interest in before-and-after photos is a positive statement about his confidence. Please let us know how you fare if/when you return to Dr. Tirant.

Good luck, Suzanne. -Ed


This Month's Mail | Archives

www.flakehq.com